Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Huntsville, AL

March 30, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood watch at Mar 30, 2021, 12:32 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Mar 30, 2021, 7:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 12:32 PM CDT (17:32 UTC)
In effect from
Mar 30, 2021, 7:00 PM CDT
Expired
Mar 31, 2021, 11:48 AM CDT
In force
17 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS64 KHUN 301732
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
1232 PM CDT Tue Mar 30 2021

ALZ001>010-016-TNZ076-096-097-310545-
/O.NEW.KHUN.FF.A.0005.210331T0000Z-210401T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
1232 PM CDT Tue Mar 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
WEDNESDAY EVENING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of Alabama and southern middle 
  Tennessee, including the following areas, in Alabama, Colbert, 
  Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, 
  Limestone, Madison, Marshall and Morgan. In southern middle 
  Tennessee, Franklin TN, Lincoln and Moore.

* From 7 PM CDT this evening through Wednesday evening

* Showers and thunderstorms moving through overnight tonight are 
  expected to produce heavy rainfall as a cold front moves across the 
  Tennessee Valley.  Widespread rainfall amounts of 1.5 to 2.5 inches 
  of rain are expected, with locally higher amounts possible.  This on 
  top of already saturated soils and swollen rivers, creeks, and 
  streams will make flash flooding likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

McCoy
3 follow-up statements
277 
WGUS64 KHUN 310242
FFAHUN

Flood Watch
National Weather Service Huntsville AL
942 PM CDT Tue Mar 30 2021

ALZ001>010-016-TNZ076-096-097-311045-
/O.CON.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
942 PM CDT Tue Mar 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin 
  AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall 
  and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Through Wednesday evening

* Moderate to occasionally heavy rainfall, along with a few 
  thunderstorms, will spread into the Tennessee Valley late this 
  evening into the overnight hours. Moderate to heavy rainfall will 
  continue into Wednesday morning, as a cold front moves eastward 
  across the region. Widespread rainfall amounts of 1.5 to 2.5 
  inches, with locally higher amounts, are expected. This on top of 
  already saturated soils and swollen rivers, creeks and streams 
  will increase the threat for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

09
658 
WGUS64 KHUN 310915
FFAHUN

Flood Watch
National Weather Service Huntsville AL
415 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-010000-
/O.CON.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
415 AM CDT Wed Mar 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin 
  AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall 
  and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* Through this evening

* Moderate to occasionally heavy rainfall, along with a few 
  thunderstorms, will continue across Tennessee Valley this morning 
  and afternoon. Moderate to heavy rainfall will continue, as a cold 
  front moves eastward across the region. Widespread rainfall 
  amounts of 1 to 3 inches, with locally higher amounts, are 
  expected. This on top of already saturated soils and swollen 
  rivers, creeks and streams will increase the threat for flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

MA
711 
WGUS64 KHUN 311648
FFAHUN

Flood Watch
National Weather Service Huntsville AL
1148 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-311800-
/O.CAN.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Russellville, Winchester, Fort Payne, Red 
Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, 
Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, 
Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, 
Tuscumbia, Moulton, Florence, and Scottsboro
1148 AM CDT Wed Mar 31 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southern middle 
Tennessee, including the following areas, in Alabama, Colbert, 
Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, 
Limestone, Madison, Marshall and Morgan. In southern middle 
Tennessee, Franklin TN, Lincoln and Moore has been cancelled.

The Flood Watch is cancelled. Even though the heavy rain is ending, 
flooding will continue to cause problems in areas that remain under 
Flood Warnings. Please continue to heed remaining road closures.

$$

McCoy

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 30, 12:22 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 30, 12:22 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1222 PM CDT Tue Mar 30 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 954 AM CDT Tue Mar 30 2021

The previous forecast remains on track as a clear and beautiful
morning kicks off our warmest day this week. Zonal flow aloft will
become more southwesterly as a shortwave trough digs into the High
Plains. A developing surface low in the Southern Plains will lift a
boundary over the Gulf of Mexico northward as a warm front late this
afternoon. Scattered showers and some isolated thunderstorms are
possible within the increasing zone of warm air and moisture
advection. Showers will begin to develop across northwest AL by 3-4
PM and overspread the rest of the region by the evening.

Otherwise, look for increasing southerly flow as the warm front
pushes through the area with gusts up to 20-25 mph. High temperatures
push into the upper 70s to near 80 this afternoon.

.SHORT TERM...(Tonight through Thursday)
Issued at 220 AM CDT Tue Mar 30 2021

By tonight, the warm front will have lifted north of the CWA, but
more showers and thunderstorms are expected to develop ahead of a
cold front to our west. The main impact from these storms will be
heavy rain, which may result in some minor flooding across the area
given how wet we have been lately. Current forecast has 1.5"-2.5"
rainfall with the highest amounts north of the TN River. As for the
severe potential, it appears quite low. Instability is lacking, but
given the sufficient shear profiles, a strong to marginally severe
storm with gusty winds cannot be ruled out.

The cold front pushes through the area from west to east Wednesday
afternoon exiting northeast Alabama by sunset. A much colder and
drier airmass advects into the region bringing a drastic change in
our weather pattern. Temperatures Wednesday night will quickly fall
into the lower 30s bringing the potential for frost for most
locations in our forecast area. Thursday will be the coldest day of
the week as afternoon highs struggle to reach 50F and it will feel
colder as winds in the afternoon may gust up to 25mph. Winds will
diminish overnight Thursday and combined with clear skies will allow
for ideal radiational cooling. Widespread frost is likely Thursday
night and perhaps a freeze as overnight lows are forecast to bottom
out in the upper 20s.

.LONG TERM...(Friday through Monday)
Issued at 220 AM CDT Tue Mar 30 2021

Another chilly day Friday with highs in the mid 50s and overnight
lows in the lower 30s. Frost may once again be possible Friday
night. By this weekend, a longwave ridge develops across most of the
CONUS. This will allow for high pressure to dominate our local
weather pattern into next week. As a result, dry conditions are
expected to continue and temperatures will trend warmer this weekend
through the start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM CDT Tue Mar 30 2021

Clear skies will start to fill in with clouds later this afternoon
and evening as a warm front approaches from the south. Scattered
showers this evening will increase as a cold front pushes through
from the northwest, bringing MVFR to IFR ceilings, as well. Expect
scattered thunderstorms, some of which may be strong with gusts up to
30-40 kts, with potentially LIFR ceilings and visibility. Rainfall
lingers behind the cold front tomorrow morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...GH
LONG TERM...GH
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 30, 4:29 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
429 AM CDT Tue Mar 30 2021

ALZ001>010-016-TNZ076-096-097-310030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
429 AM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

A line of showers and thunderstorms will arrive late tonight. An
isolated severe thunderstorm is possible with damaging winds, but
most areas will experience gusty winds of 30 to 40 mph and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A line of showers and thunderstorms will continue to push southeast
through the remainder of the area Wednesday morning. Again, an
isolated severe thunderstorms is possible with damaging winds, but
most areas will experience gusty winds of 30 to 40 mph and heavy
downpours.

Total rainfall of one and one half to two and one half inches is
expected, which will produce ponding of water and bring additional
rises to area rivers.

Unseasonably cold morning low temperatures are forecast Thursday
through Saturday mornings, when frost is possible. The coldest
morning will be Friday when a hard freeze is forecast with low
temperatures in the middle to upper 20s in southern Tennessee and
upper 20s to around 30 in north Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:31 AM CDTRiver Flood WarningHUNMadison50 hr
Mar 30, 10:42 AM CDTRiver Flood WarningHUNLawrence70 hr

Nearby

Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.